Wyoming, 2001

Flash Flood and Damaging Wind in Wyoming, July 10, 2001

July 10, 2001 · NWS RIW · 2 events in 1 county or zone

Damage to outbuildings and trees. Minor damage to mobile home.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Damage to outbuildings and trees. Minor damage to mobile home. Large trees down due to either wind or flash flood. Property damage amounts unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 10, 1:30 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 1:30 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT TUE JUL 10 2001

WV SATL LOOP SHOWS SOME DISTINCT WX FEATURES MOVG THRU THE ROCKIES
AND WRN U.S.  MODELS SEEM OK WITH THE WV MOVG N THRU THE ROCKIES.
ONE FRTHER W SEEMS TO BE POORLY HANDLED BY ETA/AVN BUT THIS FEATURE
NOT LIKELY TO BE A FACTOR IN CWA WX OUTCOME TNGT. WL USE SATL PICS
FOR FIRST PD PCPN COVRG AS CONVCTN FIRES UP. LEANING TWD SCT LWR
ELEVTNS AND LIKELY MTNS. LOW TEMPS NOT FAR FM PREV NT DUE TO HI
DEWPTS. ON WED THE FLOW IS PROGD MORE WSW IN THE 700-500MB LAYER DUE
TO CIRCULTN OVR MT. STILL PLENTY OF MSTR ARND SO WOULD EXPECT SCT
POPS MTNS AND LOW SCT POPS LWR ELVTNS. NOT MUCH CHG IN HI TEMPS FM
TDY DUE TO CLDS/PCPN. WL KEEP LOW EVE POPS IN WED NT WITH MILD LOWS.
ON THU ETA BRINGS SSW FLO BACK INTO CWA WITH AVN MORE WSW DUE POSTN
OF UPR HI IN NEW MEX VS ETA UPR HI POSTN FRTHER E. THUS ETA WETTER
THAN AVN AND WL USE PERSISTENCE AND SIDE WITH ETA. EXPECT HIGHS THURS
CLOSE TO WED. IN EXTNDD MRF/EC CLOSE TO PREV ONES. BIGGEST CHG IS THE
UPR LOW FORMATION OVER WA/OR AREA SUN NT INTO EARLY NEXT WEEK. THIS
AS ELONGATED UPR HI SETTLES INTO NM/AZ. THIS PUTS WY IN SW FLO VS SSW
FLOW. SOME DRYING HINTED FOR SAT BUT DOES HANG ON TO MSTR CENT/E CWA.
THEN IT SEEMS THINGS TRY TO DRY OUT FOR SUN/MON. WL KEEP MODRY FCST
SUN-TUE THINK UPR LO ADVANCEMENT FOR TUE TOO FAST AND WL NOT PLAY
COOLING INTO CWA TUE.

.RIW...NONE

AR@

In the hours before

Special weather statement, Jul 10, 2:31 PM MST, 4 hours 14 minutes before
WYZ004-008-009-102230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
331 PM MDT TUE JUL 10 2001

...STRONG THUNDERSTORMS WEST OF MEETEETSE AND GRASS CREEK...

AT 325 PM MDT...DOPPLER RADAR SHOWED A LINE OF STRONG
THUNDERSTORMS IN A LINE FROM 5 MILES WEST OF MEETEETSE TO
5 MILES SOUTHWEST OF GRASS CREEK IN THE WESTERN BIG HORN BASIN.
THESE STORMS WERE MOVING VERY SLOWLY TO THE NORTHEAST AT 3 TO 5 MPH.
THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL WITH
POSSIBLE LOCAL FLOODING ALONG CREEKS...STREAMS AND IN LOW LYING
AREAS.

PEOPLE IN THE AFFECTED AREA SHOULD BE ALERT FOR THESE STORMS.  A
SUDDEN AND RAPID RISE ALONG CREEKS AND WASHES CAN OCCUR AT WDISTANCES
WELL AWAY FROM THE STORMS.  IF YOU OBSERVE FLOODING OR SEVERE WEATHER
CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY IMMEDIATELY.

WCJIN-WYNW
AEM
Special weather statement, Jul 10, 2:39 PM MST, 4 hours 6 minutes before
WYZ028-102245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
339 PM MDT TUE JUL 10 2001

...HEAVY RAIN AND SOME FLOODING WITH STORMS IN EASTERN JOHNSON
COUNTY...

AT 335 PM MDT...DOPPLER RADAR SHOWED CLUSTER OF STRONG
THUNDERSTORMS IN EASTERN JOHNSON COUNTY.  THESE STORMS WERE EAST OF
INTERSTATE 25 AND SOUTH OF INTERSTATE 90 EXTENDING SOUTH TO 10
MILES NORTHEAST OF SUSSEX.   THE STORMS WERE NEARLY STATIONARY AND
PRODUCING AREAS OF VERY HEAVY RAINFALL AND LOCALIZED FLOODING IN LOW
LYING AREAS.   FREQUENT LIGHTNING AND SMALL HAIL WILL ALSO BE
THREATS FROM THESE STORMS.

PEOPLE IN THE AFFECTED AREA SHOULD BE ALERT FOR THESE STORMS.  A
SUDDEN AND RAPID RIScE ALONG CREEKS AND WASHES CAN OCCUR AT DISTANCES
WELL AWAY FROM THE STORMS.  IF YOU OBSERVE FLOODING OR SEVERE WEATHER
CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY IMMEDIATELY.

WCJIN-WYNE-WYSW
AEM
Local storm report, Jul 10, 3:54 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
454 PM MDT TUE JUL 10 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    KIRBY                     WY   1.00 INCH HAIL
07/10/01   HOT SPRINGS                    REPORTED BY SPOTTERS

0449 PM    WINCHESTER                WY   1.00 INCH HAIL
07/10/01   WASHAKIE                       REPORTED BY SPOTTERS

0445 PM    WINCHESTER                WY   1.75 INCH HAIL
07/10/01   WASHAKIE                       REPORTED BY SPOTTERS

0435 PM    4 EAST KIRBY              WY   FUNNEL CLOUD
07/10/01   HOT SPRINGS                    REPORTED BY
OTHERI

The radar

The Riverton/Lander radar (KRIW), 73 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Hot Springs

When
July 10, 6:45 PM MST
Where
Hot Springs County, 1 mi S of Thermopolis
Reported by
NEWSPAPER
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hot Springs

When
July 10, 6:45 PM MST
Where
Hot Springs County, 1 mi S of Thermopolis
Measured
60 kt (69 mph)
Reported by
NEWSPAPER
Coordinates
43.633, -108.200

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258147, 5258148.